Flash Flood, Franklin
- When
- June 29, 6:40 PM EST to 10:00 PM EST
- Where
- Franklin County, Bakersfield
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A series of mid-level disturbances moved into a relatively unstable and moist airmass across the northern Champlain Valley of Vermont during the afternoon and evening of the 29th. A series of thunderstorms and tropical-like showers moved over the Bakersfield vicinity during the evening and delivered rainfall of an inch per half hour on already saturated soils.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A series of mid-level disturbances moved into a relatively unstable and moist airmass across the northern Champlain Valley of Vermont during the afternoon and evening of the 29th. A series of thunderstorms and tropical-like showers moved over the Bakersfield vicinity during the evening and delivered rainfall of an inch per half hour on already saturated soils. An unofficial spotter reported 3.30 inches in 90 minutes in Bakerfield. The end result was several flooded basements, a few flooded road culverts, some minor washouts on Routes 108 in Bakersfield and some minor road washouts along Route 36 between Bakersfield and Fairfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 29, 3:30 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 430 PM EDT THU JUN 29 2006 .NEAR SHORT TERM... SVR TSTM WATCH #559 IN EFFECT TIL 9 PM FOR ENTIRE FA. AS PRVS DISC INDICATED...SB CAPES ALRDY 800-1400J/KG ACRS PTNS OF FA WITH GRTST CAPES CT RVR VLY E AS PWATS/DEEP MOIST FM YDYS SYSTEM STL EXISTANT AND ANTHR MAX APPRCHG ST LWRNC VLY WHERE DEEP TROF APPRCHG AND FALLING HGTS TAKING PLACE. LWR CAPES AND SOME CAP ACRS ADRNDKS BUT ITS TRYING TO GET GOING BUT SHEAR IS MOD-STG ACRS FA WITH 40-50KTS AT H5 AND NOT ALLOWING MUCH VERTICAL DVLPMNT. FA UNDER H3 120 JET BUT AS ROA/EVE APPCHS FA SHLD BE MORE FVRBL IN RRQ AS WELL AS STG S/W TROF IN SW NY/WRN PA LIFTING ENE WHICH IS MY MAIN CONCERN FOR NY ROA/EVE. && .SHORT TERM /TONIGHT THROUGH SUNDAY/... MID LVL TROF...S/W AND SFC FNT THAT HAS REMAINED IN PLACE FOR THE PAST 2+ DAYS SLOWLY MVS ACRS FA TNGT TO CONT -SHRA THREAT AFT MAX HEATING AS FALLING HGTS CONT. ON FRI...SFC FNT SHLD BE IN CT RVR VLY BUT STL STG...COOL CYCLONIC FLOW WITH ANTHR STG S/W DROPPING ACRS FA DRG AFTN HEATING WHICH SHLD BRG ABT ENUF INSTABILITY FOR -SHRA/-TSRA WITH GRTST -TSRA THREAT ALG/E OF GRN MTNS AND ISOLD SVR THREAT THERE AS WELL. FRI NGT...SHRA THREAT SHLD ABATE DRG EVENING WITH GRDL CLRG DRG OVRNGT AS WE END ANTHR VRY WET MONTH AND START A NEW MONTH. BY SAT(JULY 1ST)...FLOW APPRCHG ZONAL BUT STL SOMEWHAT CYCLONIC WITH WEAK RDG SFC-H7 AND SOME DRIER AIR FOR A DECENT...SUNNY DAY ACRS MUCH OF FA BUT FAST FLOW AND SHALLOW AMPLITUDE OF RDG WL ALLOW SOME MID-LVL ENERGY TO H8 WAA AND MOIST ADVECTION TO RACE TOWARD WRN FA. ATTM...GOING OPTIMISTIC AND KEEPING PCPN AWAY FM FA DRG DAYLGT HOURS. SAT NGT...FAST ZONAL FLOW WITH S/W ENERGY AND SFC LOW TRACKING WITHIN FLOW ACRS ONTARIO DELIVERING SFC/H8 WRM FNT AND HEALTHY WAA/MOIST ADVECTION AS H8 TMPS CLIMB FM +10 TO +16C SAT NGT AND PWATS INCREASE FM LESS THAN INCH TO OVER 1.5 INCHES. THEREFORE...FEEL BEST THREAT FOR WAA/OVERRUNNING -SHRA WL BE ACRS NRN NY WITH SFC CD FNT ENHANCING CHCS TOWARD DAYBRK AS SFC LOW APPRCHS AND EVENTUALLY PASSES ACRS QUEBEC SUN. SUN...BASED ON MULTIPLE GUIDANCE AND HPC PROGS...SFC LOW TRACKS ACRS QUEBEC SUN WITH ASSOC CD FNT MVG ACRS FA DRG DAY. ONCE AGAIN...GRTST THREAT ACRS NRN ZONES BUT UNFORTUNATELY EVERYONE HAS A CHC. IVE UNDERCUT MAX TMPS FM GUIDANCE DUE TO CLDS AND GRDL CAA FOLLOWING FROPA. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... LATEST ENSEMBLE DATA AND GFS SHOWS MEAN MID/UPPER LVL TROF RE-ESTABLISHING ITSELF ACRS THE CENTRAL GREAT LAKES/NE CONUS BY DAYS 5-6. THIS WL ONCE AGAIN RETURN OUR TEMPS BACK BELOW NORMAL WITH SEVERAL PERIODS OF SHOWERS/THUNDERSTORMS EXPECTED IN THE EXTENDED FCST. HOWEVER...LOOKS LIKE THE DEEP TROPICAL MOISTURE WL BE SUPPRESSED ALONG THE GULF COAST STATES. TIMING OF INDIVIDUAL S/WS AND ASSOCIATED SFC FRNT WL BE DIFFICULT...BUT GIVEN ULVL PATTERN FEEL CHCS FOR AFTN SHOWERS AND THUNDERSTORMS WL BE NEEDED IN MOST OF THE EXTENDED FCST. MONDAY...WEAK SFC HIGH AND MID/UPPER LVL RIDGE AXIS QUICKLY SHIFTS INTO EASTERN NEW ENGLAND AS NEXT PIECE OF ENERGY IMPACTS FA. FEEL CRNT GFS IS OVERDONE WITH PRECIP FIELDS...GIVEN LIMITED MOISTURE RETURN AND CONVECTIVE NATURE OF THE 5H VORT. MAY JUST MENTION CHC POPS WESTERN ZNS. MONDAY NIGHT INTO TUESDAY...SFC FRNT AND MORE LIFT/MOISTURE MOVES FROM WEST TO EAST ACRS OUR FA. WL CONT TO MENTION CHC POPS ATTM. FOR DAYS 6 AND 7 MID/UPPER LVL TROF ACRS CENTRAL GREAT LAKES WL PROVIDE FCST AREA WITH THE CHCS OF AFTN/EVENING SHOWERS AND THUNDERSTORMS EACH DAY. TIMING OF FRNTS WL BE DIFFICULT GIVEN ULVL NW FLW AND STRONG JET STREAM WINDS. PROGGED 85H TEMPS SUPPORT HIGHS NEAR 80 MONDAY INTO TUESDAY...BUT DROP TO NEAR 10C BY WEDS AND THURS ASSOCIATED WITH LLVL CAA AND CLOUDS. WL MENTION TEMPS BACK INTO THE 70S WITH OVERNIGHT LOWS IN THE 50S/60S. && .AVIATION... ALL SITES DURING FORECAST PERIOD WILL SEE COND DOWN TO IFR AT TIMES DUE TO TS MVG THRU AREA THRU 00Z. WINDS GUSTS TO 40 KTS ARE POSSIBLE...ALONG W/ MOD/HEAVY RAINFALL IN AND NEAR VCNTY OF TS. WINDS NORMALLY DURING THIS TIME WILL REMAIN S/SW 10 TO 20 KTS...GOING LESS THAN 10 KTS AFT 00Z...THEN SHIFTING WNW AFT 12Z TOMORROW 10 KTS OR LESS...W/ SCT/BKN LOW CLDS...4-5SM -SHRA...FOR MAINLY VFR/MVFR COND. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && NEAR TERM...SLW SHORT TERM...SLW LONG TERM...TABER AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 427 AM EDT THU JUN 29 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-300830- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 427 AM EDT THU JUN 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING. THE MAIN HAZARDS FROM THE THUNDERSTORMS WILL BE STRONG GUSTY WINDS...HEAVY RAINFALL...AND SMALL HAIL. ANOTHER CONCERN WILL BE THE POTENTIAL FOR LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES FROM ANY OF THE THUNDERSTORMS. WITH THE SATURATED GROUND...RAINFALL OF THIS MAGNITUDE WOULD HAVE THE POTENTIAL TO CAUSE FLOODING AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ONCE AGAIN THE POTENTIAL FOR AFTERNOON THUNDERSTORMS WILL EXIST ON FRIDAY. INDICATIONS AT THIS TIME SUGGEST THE POSSIBILITY OF SMALL HAIL WILL EXIST WITH ANY OF THE STRONGER STORMS. THROUGH THE REMAINDER OF THE PERIOD...AN UPPER LEVEL TROUGH WILL ESSENTIALLY EXIST OVER THE NORTHEAST BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION DURING THE SATURDAY THROUGH WEDNESDAY TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR THE STRONG TO SEVERE THUNDERSTORM POTENTIAL. EVENSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 518 PM EDT THU JUN 29 2006 VTZ001-002-005-016-292215- GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-WESTERN CHITTENDEN- INCLUDING...ST. ALBANS 518 PM EDT THU JUN 29 2006 AT 515 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER SAND BAR STATE PARK...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE 6 MILES NORTHWEST OF MILTON BY 530 PM...NEAR BURTON ISLAND STATE PARK BY 540 PM...NEAR GEORGIA CENTER...6 MILES SOUTHEAST OF WOODS ISLAND STATE PARK BY 550 PM...NEAR ST. ALBANS BAY STATE PARK...7 MILES NORTHWEST OF FAIRFAX BY 600 PM...NEAR NORTH FAIRFAX...ST. ALBANS BY 610 PM...5 MILES WEST OF FAIRFIELD AND 9 MILES SOUTHWEST OF SHELDON BY 620 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS TO 45 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. RAINFALL AMOUNTS WILL APPROACH ONE INCH IN LESS THAN ONE HOUR.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 523 PM EDT THU JUN 29 2006 VTZ010-012-292230- ORANGE-WINDSOR- INCLUDING...EAST BARNARD...EXIT 1 I89...EXIT 10 I91...EXIT 11 I91... EXIT 12 I91...EXIT 13 I91...EXIT 14 I91...EXIT 2 I89...NORWICH... POMFRET...POST MILLS...QUECHEE...QUEECHEE STATE PARK...SHARON...SOUTH POMFRET...STRAFFORD...THETFORD...THETFORD HILLS STATE PARK...UNION VILLAGE...WEST HARTFORD...WILDER AND WOODSTOCK 523 PM EDT THU JUN 29 2006 AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WOODSTOCK...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR QUECHEE...POMFRET BY 540 PM...NEAR WEST HARTFORD BY 550 PM...NEAR SHARON BY 6 PM...STRAFFORD AND THETFORD HILLS STATE PARK BY 620 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR ALL OF VERMONT. SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER AND TORRENTIAL RAINS MAY ACCOMPANY THIS THUNDERSTORM. SLW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 655 PM EDT THU JUN 29 2006 VTZ002-003-005-006-016-300000- ORLEANS-LAMOILLE-WESTERN FRANKLIN-EASTERN FRANKLIN-WESTERN CHITTENDEN- INCLUDING...NEWPORT AND ST. ALBANS 655 PM EDT THU JUN 29 2006 AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME STRONG THUNDERSTORMS FROM AROUND 5 MILES NORTHWEST OF JAY TO WESTFORD IN VERMONT...MOVING EAST AT 20 MPH. THESE STORMS WILL BE NEAR NORTH TROY...CAMBRIDGE BY 710 PM... NEAR JEFFERSONVILLE BY 720 PM... NEAR WATERVILLE...BELVIDERE CENTER BY 730 PM... NEAR JOHNSON BY 740 PM... NEAR WESTFIELD...NEWPORT CENTER BY 750 PM... NEAR LOWELL AND NEWPORT BY 800 PM. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER WILL ACCOMPANY THESE STORMS. VERY HEAVY RAIN IN EXCESS OF ONE INCH WILL OCCUR AS WELL. MURRAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
701 PM EDT THU JUN 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 NW COLCHESTER 44.56N 73.18W
06/29/2006 M0.88 INCH CHITTENDEN VT NWS EMPLOYEE
NICKEL SIZE HAIL
&&
SCOTTWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 707 PM EDT THU JUN 29 2006 NYZ035-VTZ009-011-012-018-019-300000- WINDSOR-EASTERN ADDISON-WESTERN ADDISON-EASTERN RUTLAND-WESTERN RUTLAND-EASTERN ESSEX- INCLUDING...BRANDON...FAIR HAVEN AND MIDDLEBURY 707 PM EDT THU JUN 29 2006 AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM AROUND 10 MILES WEST OF BENSON VERMONT...MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL BE NEAR BENSON...WEST CASTLETON BY 720 PM... NEAR CASTLETON...HUBBARDTON BY 730 PM... NEAR ORWELL...EAST HUBBARDTON BY 740 PM... NEAR PITTSFORD...SUDBURY BY 750 PM... NEAR WHITING AND BRANDON BY 8 PM. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THESE STORMS. SEEK SHELTER INDOORS BEFORE THUNDERSTORMS APPROACH. MURRAY/WFO BTV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 739 PM EDT THU JUN 29 2006 VTZ003-004-007-300015- ORLEANS-CALEDONIA-ESSEX- INCLUDING...BRIGHTON STATE PARK...BROWNINGTON...BROWNINGTON CENTER... DERBY CENTER...EAST BRIGHTON...EAST BROWNINGTON...EAST CHARLESTON... EAST HAVEN...EVANSVILLE...EXIT 27 I91...EXIT 28 I91...FERDINAND... ISLAND POND...MORGAN CENTER...WEST CHARLESTON AND WESTMORE 739 PM EDT THU JUN 29 2006 AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CHARLESTON...MOVING SOUTHEAST AT 20 MPH. THIS THUNDERSTORM CONTAINS HEAVY RAIN...DANGEROUS CLOUD TO GROUND LIGHTNING AS WELL AS THE POSSIBILITY OF HAIL AND STRONG WINDS. THE THUNDERSTORM WILL BE NEAR MORGAN CENTER...EAST CHARLESTON BY 750 PM AND NEAR ISLAND POND BY 810 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT. SLW
The Burlington radar (KCXX), 44 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517331.